A bad batch of medication?

I have PAF which is mostly well controlled by medication - Bisoprolol and Digoxin. Occasionally I get episodes of strong and irregular but not fast heartbeats which can be felt anywhere on the body. Some times this is accompanied by a feeling that my blood pressure is high.

For a few weeks I was experiencing this every evening especially after I had eaten. Someone posted recently that Bisoprolol becomes less effective 12-14 hours after it is taken. About a week ago I got a repeat prescription. Since then I have had no episodes. I am wondering whether the previous batch of medication - either the Bisoprolol or the Digoxin - wasn't up to standard. Maybe just a co-incidence? Anyone else has this experience?

6 Replies

  • For what it's worth, when I saw my EP this week he wrote out a prescription for Cardiclor (bisoprolol), with a note saying NO SUBSTITUTIONS. He says different brands and generics definitely act differently, although they have similar ingredients. Perhaps you've had a different brand?

  • It was definitely the same brand with the Bisoprolol. However, I am on 187.5 mg of Digoxin. This comes in 125 mg and 62.5 mg tablets. This current prescription was supplied in two pre-packaged boxes. Sometimes, and this applied to the immediately previous prescription, one or both of them is supplied loose in a bottle. Presumably this is a generic. I wonder if I should mention this to the pharmacist or make a note for the GP on the online prescription request next time? This hadn't occurred to me before. Thank you.

  • When I was taking Securon SR (Verapamil) I would never accept generic versions as they were never so effective. However with one batch of Securon my BP went out of control. I E-Mailed the makers Abbott and they immediately replied and said that they would send a courier to collect a dozen tablets and the packaging.

    They replied that they had tested them and that they were to specification. I got a new prescription from my GP and things went back to normal.

    I also contacted MHRA about the genetic versions not being so effective and they asked for samples. After a long wait they replied that the amount of the drug in them was within limits but that all manufacturers use different bulking materials, binding agents and colourings that can effect patients.

  • I take 62.5mcg of digoxin . I used to get them loose in a plastic bottle - no expiry date or leaflet. Chemist tried to convince me that they didn't come in packets!

    I wasn't happy with this so went to another chemist who only supply them in packets. I have had two brands in packets.

    I asked about the loose ones and was told they are cheaper.

    I also take diltiazem and my prescription always names the brand as well.

  • Insist on packet ones. Also look on the list of additives. I am pretty sure that it was the colouring in the 1mg warfarin tablets that was the issue with someone.

    FOr information. I was recently given a different manufacturers 7.5mg Bisoprolol tablets and these were much larger than normal and were as large as a round paracetamol tablet but twice as thick. For a patient who had problems with swallowing (like my mother used to have) it would have been very difficult for them to swallow. In fact I had to take with a glass of water and the. Eat something. I noticed that they started dissolving very quickly.

    I mentioned this to the pharmacist.

  • Hi Mrspat,

    I take prednisolone for another condition and would definitely say that different generic brands can give different effects. So would agree that what you are finding is the same. I spoke to the pharmacist who agreed to keep me on the one that suited best. Give it a try, failing that speak yo your GP as he may be able to put you on non generic ones and chemist would then only be able to give you that one. Hope you get it sorted

You may also like...